Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

August 22, 2012Leon County, Florida

NWS Tallahassee, FL issued this special weather statement at Aug 22, 2012, 8:10 PM EDT for Leon County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 8:10 PM EDT (00:10 UTC)
Expired
Aug 22, 2012, 9:00 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 7 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WWUS82 KTAE 230010
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
810 PM EDT WED AUG 22 2012

FLZ017-230100-
LEON FL-
810 PM EDT WED AUG 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY...

* UNTIL 900 PM EDT

AT 808 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF TALLAHASSEE...OR NEAR TALLAHASSEE
COML AIRPORT...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3035 8433 3042 8445 3046 8445 3048 8440
      3051 8441 3053 8439 3049 8416
TIME...MOT...LOC 0010Z 306DEG 9KT 3051 8436

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:32 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 3:32 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Wed Aug 22 2012

.SYNOPSIS...
The 17 UTC regional surface analysis showed a decaying,
wavy, quasi-stationary frontal boundary from the FL Panhandle
coastal waters, through south GA, through the SC coast. Local
radars showed scattered showers and thunderstorms developing along
and right of this increasingly ill-defined front, though the heavy rain
band that hit North FL this morning has dissipated. Vapor imagery
and upper air data showed a positively- tilted trough from NY to
the northwest Gulf of Mexico, with a minor short wave trough
beginning to lift northeastward over our forecast area, and out of
the base of the long wave trough.

&&

.NEAR TERM [Through Tonight]...
The highest chance of rain overnight will be in Taylor, Dixie,
and Lafayette counties, where the rain was heaviest this morning.
Due to moisture still in the region and weak winds tonight, fog
may develop overnight across the area. Lows tonight should dip
into the upper 60s...slightly lower in southeast AL and slightly
warmer closer along the FL coast.

.SHORT TERM...
[Tonight through Saturday] The Eastern U.S. long wave trough is
forecast to gradually fill and shift eastward through Friday,
followed by a relatively weak and narrow ridge building over our
region in its wake. Much drier air, especially in the mid to upper
troposphere, will slowly spread from west to east, reducing our
PoP. For Thursday the PoP will range from below 10% over our
western zones to 50% at Cross City, where we expect another round
of rain to develop during the morning hours. The Pop over our
eastern zones will continue to diminish Friday and Saturday, with
20% or less rain chances over our entire forecast area Saturday.
The decrease in cloud cover will allow high temperatures back to
climatology levels. Lows on Friday and Saturday mornings will
actually dip into the mid to upper 60s (inland) due to the drier
air.

.LONG TERM [Saturday Night through next Wednesday]...
Through the beginning portion of next week, our pattern should be
dominated by a dissipating Trof at Upper Levels, and a gradually
strengthening Sfc Ridge down the U.S. Eastern Seaboard. This
should continue to provide the CWA with a fairly nice stretch of
near Climo Temps, below normal PoPs, and below normal Relative
Humidities through at least Monday, which should be a nice change
of pace from our generally wet and humid Summer thus far, which
has been dominated by Upper Level Troughing. Later on Monday and
onward through the middle of next week, all of this may come to a
rather abrupt end, as we wait out the track, progress, and
intensity of Tropical Storm Isaac which was nearing the Leeward
Islands. It is also still much too early to tell exactly where
Isaac will go, or how strong it will be before it approaches any
part of the U.S. Mainland, as much will depend on its interactions
with the Mountainous Terrain of Hispaniola and Cuba, which may
help with a more deterministic track forecast as time goes on.
Therefore, all interests in the SE U.S and Gulf Coasts should
closely monitor the progress of Isaac and stay tuned to the latest
Advisories from the National Hurricane Center.

&&

.AVIATION [Through 18Z Thursday]...
Some low level clouds remain near TLH...ABY...and VLD this
afternoon, but should clear out this evening. Around 9 to 12Z
tomorrow, is possible near VLD and TLH as there is a lot of moisture
in the eastern region still and the winds will be very weak
overnight. Guidance suggests that if BR develops it should clear
around 15Z.

&&

.MARINE...
It appears that the large area of thunderstorms from this morning
caused a localized increase in winds and seas at the Gulf buoy
south of Apalachicola, where seas were 5 ft. All of the latest NWP
guidance has winds and seas quickly returning to typically low
summertime values tonight and Thursday.

&&

.FIRE WEATHER...
Although lower rain chances and drier air are forecast to take
hold over the next few days, relative humidity values are likely
to remain above critical thresholds, and red flag conditions are
not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  91  67  90  69 /  20  30  10  30  20
Panama City   72  89  72  89  73 /  20  20  10  20  10
Dothan        67  91  69  91  69 /  10  10   0  10  10
Albany        68  90  68  90  69 /  20  20  10  20  10
Valdosta      69  91  67  90  67 /  30  20  10  30  20
Cross City    70  88  68  92  68 /  40  50  20  30  30
Apalachicola  73  87  73  87  74 /  30  30  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

NEAR TERM/AVIATION...Moore
LONG TERM...Gould
REST OF DISCUSSION...Fournier
Hazardous weather outlook, Aug 22, 5:27 AM EDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EDT WED AUG 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
527 AM EDT WED AUG 22 2012 /427 AM CDT WED AUG 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS AND HEAVY RAIN SHOWERS MAY IMPACT THE EASTERN
FLORIDA BIG BEND REGION TODAY...ESPECIALLY IN THE MORNING.
PREVIOUS HEAVY RAIN IN THIS AREA THE PAST FEW DAYS...AS WELL AS
THE POTENTIAL FOR PERSISTENT THUNDERSTORM ACTIVITY...COULD LEAD TO
THE DEVELOPMENT OF SOME AREAS OF FLASH FLOODING. REFER TO THE
FLASH FLOOD WATCH PRODUCT FOR MORE DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
REMAINDER OF THE AREA THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

SOME AREAS OF FOG ARE LIKELY THIS MORNING FROM THE APALACHICOLA
RIVER AND LAKE SEMINOLE AREAS...INTO PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL GEORGIA. SOME PATCHY DENSE FOG WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

IN GENERAL...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW. HOWEVER...A LOT WILL DEPEND ON THE FUTURE TRACK OF TROPICAL
STORM ISAAC WHICH IS UNCERTAIN AT THIS TIME. INTERESTED PARTIES
CAN MONITOR THE LATEST FORECASTS AND ADVISORIES ON ISAAC FROM THE
NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
RAINFALL AND FLOODING WOULD BE APPRECIATED FROM THE EASTERN
FLORIDA BIG BEND TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Special weather statement, Aug 22, 7:44 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
744 PM EDT WED AUG 22 2012

FLZ016-017-230030-
LEON FL-GADSDEN FL-
744 PM EDT WED AUG 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 830 PM EDT

AT 740 PM EDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
OUTFLOW WINDS FROM THUNDERSTORMS 15 MILES NORTH OF TALLAHASSEE...OR
NEAR CONCORD...MOVING SOUTHEAST AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED AS THE OUTFLOW CONTINUES TO SPREAD
SOUTHEAST.

LAT...LON 3049 8417 3051 8437 3052 8444 3069 8443
      3069 8442 3068 8418 3064 8413 3049 8405
TIME...MOT...LOC 2344Z 321DEG 8KT 3065 8433

15-HARRIGAN
Special weather statement, Aug 22, 8:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
810 PM EDT WED AUG 22 2012

FLZ017-230100-
LEON FL-
810 PM EDT WED AUG 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY...

* UNTIL 900 PM EDT

AT 808 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF TALLAHASSEE...OR NEAR TALLAHASSEE
COML AIRPORT...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3035 8433 3042 8445 3046 8445 3048 8440
      3051 8441 3053 8439 3049 8416
TIME...MOT...LOC 0010Z 306DEG 9KT 3051 8436

15-HARRIGAN

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.